When we think about our skeletons, we assume that they are held together by our joints. But really, they are held together by a complex matrix of joints, ligaments, muscles, and tendons. So what happens when our joints are not as stable as they should be?
The answer is actually more intuitive than you may think. When our joints aren’t giving us the proper support, our brains send signals to our muscles to “stiffen up” in an attempt to hold things in place. This is our body’s last ditch effort to keep us from flopping all over!
This stiffening up is often described as muscle spasms, and they can occur while we’re sleeping, walking, sitting, or exercising. And for those with EDS/HSD, it has been seen that muscle spasms are much more common. Muscle spasms and other knots develop to compensate for unbalanced forces within our joints.
These muscle spasms can often contribute to other movement disorders, which is defined as too little or too much involuntary movement in an awake state. These can include uncontrolled muscle contraction (spasms), tremors, twitches, jerking movements, and other kinds of dystonia.
Treatment for muscle spasms varies widely among patients. The key thing to remember is to get a solid diagnosis from a neurologist who studies or specializes in movement disorders. These doctors will be able to narrow down exactly what kind of spasms or dystonia is impacting you, and prescribe you the best treatment plan.
Common treatment plans for those with muscle spasms and other involuntary movement disorders includes:
Physical Therapy: PT will be able to treat the cause, whether it be caused by joint dysfunction, repetitive use, or injury. In addition, manual therapy is helpful in eliminating trigger points, which are often a symptom of muscle spasms.
Guided Stretching: Proper stretching coupled with stabilization exercises can aid in reducing muscle spasms.
Muscle relaxants can be used for when more conservative efforts are not effective. These can include “take as needed” medications such as Baclofen, or other long term medications such as carbamezapine, cyclobenzaprine, carisprodol, or tizanidine.
Be sure to consult with your primary care physician or other medical professionals in regards to your medical concerns. This text cannot and should not replace advice from the patient's healthcare professionals. Any person who experiences symptoms or feels that something may be wrong should seek individual professional help for evaluation and/or treatment. This information is for guidance only.